Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 292, NWS Goodland, KS

October 28, 2000Greeley County, Wallace County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Oct 28, 2000, 3:15 PM MDT for Greeley County, Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 28, 2000, 3:15 PM MDT (21:15 UTC)
Expired
Oct 28, 2000, 4:15 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Cheyenne County, CO, Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 28, 3:35 PM MDTThunderstorm Wind 52 EHorace, KS
Oct 28, 3:50 PM MDTThunderstorm Wind 52 EWeskan, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 28, 3:00 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 282121 COR
SVRGLD
COC017-KSC071-199-282215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED WORDING IN 3RD BULLET
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT OCT 28 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS
  WALLACE COUNTY IN WEST CENTRAL KANSAS
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 415 PM MDT

* AT 313 PM MDT...TRAINED WEATHER SPOTTERS REPORTED WINDS STRONGER 
  THAN 60 MPH NEAR TOWNER COLORADO.  THE LINE OF SEVERE 
  THUNDERSTORMS PRODUCING THIS WIND EXTENDED FROM FROM 8 MILES 
  SOUTHWEST OF ARAPAHOE TO 12 MILES SOUTHWEST OF HORACE...OR FROM 8 
  MILES SOUTHEAST OF CHEYENNE WELLS TO 14 MILES SOUTHWEST OF 
  TRIBUNE.  STORMS WERE MOVING NORTH AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARAPAHOE...HORACE...TRIBUNE AT 325 PM MDT
  WESKAN AT 345 PM MDT
  SHARON SPRINGS AT 400 PM MDT

HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

ENTWISTLE

LAT...LON 3876 10233 3862 10224 3862 10205 3824 10198
          3827 10162 3912 10162 3915 10206 3906 10208
          3905 10224

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 2:24 PM MDT, 51 minutes earlier.

Area forecast discussion, Oct 28, 2:24 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT SAT OCT 28 2000

       ...FORECAST CHALLENGES ARE TEMPS AND PRECIP...

UPPER LOW COUPLED WITH ABUNDANT MOISTURE...INSTABILITY AND LIFT WILL
MOVE ACROSS THE CWA TONIGHT WITH WIDESPREAD THUNDERSTORMS EXPECTED.
AS THE UPPER LOW OR REMNANTS OF MOVE NORTHEAST...THE FORECAST AREA
WILL DRY OUT AS NORTHWEST WINDS TAKE HOLD. SOUTHWEST FLOW REDEVELOPS
MONDAY NIGHT AS THE NEXT MORE INTENSE UPPER LOW DIVES INTO THE
SOUTHWEST UNITED STATES. LITTLE IMPACT HERE. AVN 850 AND SURFACE
TEMPS APPEAR MUCH TO COOL THROUGH THE SHORT TERM AND WILL TREND
TOWARD THE ETA/NGM.

WITH 18Z ETA COMING IN...ITS INDICATING THAT THE PRECIP WILL TAKE
LONGER TO EXIT THE AREA. WITH THAT IN MIND...PRECIPITABLE WATER AT
KDEN, KLBF, KDDC AROUND 250% OF NORMAL, AND ADDITIONAL RAINFALL OVER
AN INCH EXPECTED...THIS SEEMS PRUDENT.

TONIGHT AND SUNDAY...WILL CONTINUE WITH 100 POP FOR TRW AS THE UPPER
LOW MOVES ACROSS THE AREA TONIGHT. EXPECT THE HEAVIEST RAIN DURING
THE OVERNIGHT HOURS. ON MONDAY...PRECIP COMES TO AN END FROM WEST TO
EAST AS WRAPAROUND MOISTURE AND PRECIP EXITS THE NORTHEAST CWA LAST.
SOUTHEAST WINDS WILL SHIFT TO THE NORTHWEST OVER THE WESTERN CWA
BEHIND THE SYSTEM. LOWS 45 TO 50 OVER THE WEST...NEAR 50
CENTRAL...AND MIDDLE 50S EAST. HIGHS GENERALLY 60 TO 65 EXCEPT NEAR
65 EAST...CLOSE TO GUIDANCE.

SUNDAY NIGHT AND MONDAY...DRY. NORTHWEST WINDS BREEZY/WINDY AS HIGH
PRESSURE BUILDS IN BEHIND THE DEPARTING LOW. ATMOSPHERE DRIES OUT
CONSIDERABLY WITH MOSTLY CLEAR SKIES AND NIGHT AND MOSTLY SUNNY
DURING THE DAY. LOWS SUNDAY NIGHT 35 TO 40 WEST...NEAR 45 EAST. ON
MONDAY...A BIT OF WARMING DESPITE 850 TEMPS COOLING ABOUT 2F. WILL GO
WITH NEAR 60 WEST...MIDDLE 60S EAST.

IN THE EXTENDED PERIODS (TUE-THR)...IMPRESSIVE UPPER LOW AGREED UPON
BY THE MODELS TO DIVE INTO THE FOUR CORNERS AREA TUESDAY...ROTATING
INTO THE NORTHEAST COLORADO AREA WEDNESDAY...THEN INTO THE DAKOTAS
THURSDAY. AT THE SURFACE...SOUTHERLY WINDS DEVELOP AHEAD OF THE
FRONT TUESDAY WITH A BROAD AND DISORGANIZED LOW PRESSURE AREA
DEVELOPING SOMEWHERE ACROSS THE AREA WEDNESDAY. THIS LOW PRESSURE
AREA GETS ITS ACT TOGETHER OVER THE DAKOTAS THURSDAY. IN SUMMARY...
UPPER LOW ADVANCES TOWARD THE AREA LATE TUESDAY. PLENTY OF MOISTURE
AND DYNAMICS FOR A MENTION OF THUNDERSTORMS. UPPER LOW MOVES
OVERHEAD AND INTO NEBRASKA WEDNESDAY. DRY SLOT APPEARS TO FOLLOW
THE SAME TRACK BUT THIS FAR OUT I'LL KEEP THE CHANCE OF RAIN IN. AS
FAR AS SNOW...850 TEMPS WELL ABOVE ZERO NEGATING THAT THREAT. DRY
ON THURSDAY AS MOISTURE AND ANY DYNAMICS ARE WELL AWAY FROM THE
AREA.

.GLD...FLASH FLOOD WATCH IN EFECT TONIGHT FOR THE ENTIRE CWA.

THEDE

In the hours before

Special weather statement, Oct 28, 10:57 AM MDT, 4 hours 18 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT SAT OCT 28 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

A STRONG LOW PRESSURE SYSTEM WILL DEVELOP OVER SOUTHEAST COLORADO
THIS AFTERNOON.  THIS SURFACE LOW...IN COMBINATION WITH FAVORABLE
UPPER LEVEL WINDS...WILL RESULT CONTINUED STRONG THUNDERSTORM
DEVELOPMENT WITH WIND GUSTS TO 60 MPH BEING THE GREATEST THREAT.
SOME SMALL HAIL IS ALSO POSSIBLE.

ANOTHER POTENTIAL PROBLEM THROUGH SUNDAY MORNING WILL BE POCKETS OF
HEAVY RAINFALL CAPABLE OF PRODUCING SOME LOWLAND FLOODING.  THE
THREAT FOR EXCESSIVELY HEAVY RAINS IS SOUTH OF A LINE FROM HILL
CITY TO TRIBUNE IN KANSAS.

ENTWISTLE
Local storm report, Oct 28, 12:44 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT SAT OCT 28 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    GOVE                      KS   TORNADO
10/28/00   GOVE                           TORNADO BROKE LARGE
                                          TREE LIMBS IN CITY OF
                                          GOVE. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1239 PM    7 N GOVE                  KS   TORNADO
10/28/00   GOVE                           BRIDGE RAILINGS RIPPED
                                          OFF BY TORNADO.
     0                                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

AWJ

N
Local storm report, Oct 28, 1:00 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT SAT OCT 28 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1259 PM    5 S HOXIE                 KS   TORNADO
10/28/00   SHERIDAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

AWJ

N
Special weather statement, Oct 28, 2:51 PM MDT, 24 minutes before
KSZ001>004-013>016-027>029-041-042-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT SAT OCT 28 2000

...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT (8 PM MDT) FOR
NORTHWEST KANSAS...

A LINE OF STRONG THUNDERSTORMS IS GOING TO MOVE INTO NORTHWEST
KANSAS THIS AFTERNOON AND EVENING.  CONDITIONS ARE GOING TO BECOME
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND A TORNADO
OR TWO.  INDIVIDUAL STORMS ARE EXPECTED TO MORE JUST A LITTLE EAST OF
DUE NORTH AT 40 MPH WHILE THE LINE ITSELF PUSHES SLOWLY TO THE EAST.

COUNTIES INCLUDED IN THIS TORNADO WATCH ARE...
    CHEYENNE...RAWLINS...DECATUR...NORTON...
    SHERMAN...THOMAS...SHERIDAN...GRAHAM...
    WALLACE...LOGAN...GOVE...
    GREELEY...AND WICHITA.

THIS IS THE TIME TO THINK ABOUT WHAT YOU WOULD DO IN THE EVENT YOU
SEE A TORNADO OR IF A WARNING IS ISSUED FOR YOUR AREA.  THE BEST
SHELTER IS FOUND ON THE LOWEST FLOOR O7F YOUR HOME.  TAKE COVER IN A
CLOSET OR BATHROOM OR UNDER A STURDY PIECE OF FURNITURE.

ENTWISTLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 11:47 AM MDTTornado WarningGLDGove43 min
Oct 28, 12:32 PM MDTTornado WarningGLDGove28 min
Oct 28, 12:45 PM MDTTornado WarningGLDSheridan30 min
Oct 28, 3:37 PM MDTTornado WarningGLDGraham38 min
Oct 28, 4:08 PM MDTSevere Thunderstorm WarningGLDSherman52 min
Oct 28, 4:21 PM MDTSevere Thunderstorm WarningGLDWallace39 min
Oct 28, 4:27 PM MDTSevere Thunderstorm WarningGLDCheyenne63 min
Oct 28, 4:53 PM MDTTornado WarningGLDNorton37 min
Oct 28, 5:42 PM MDTFlash Flood WarningGLDDecatur, Gove, Logan, Rawlins, Sheridan, Thomas and 1 more6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.